Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 10, NWS Northern Indiana

August 25, 2022

NWS Northern Indiana issued this beach hazards statement at Aug 25, 2022, 4:35 AM EDT. It took effect at Aug 26, 2022, 5:00 AM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Aug 25, 2022, 4:35 AM EDT (08:35 UTC)
In effect from
Aug 26, 2022, 5:00 AM EDT
Expired
Aug 26, 2022, 10:54 PM EDT
In force
18 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

266 
WHUS43 KIWX 250835
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
435 AM EDT Thu Aug 25 2022

INZ003-MIZ077-251645-
/O.NEW.KIWX.BH.S.0010.220826T0900Z-220827T0900Z/
La Porte-Berrien-
435 AM EDT Thu Aug 25 2022 /335 AM CDT Thu Aug 25 2022/

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
LATE FRIDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, La Porte county. In Michigan, Berrien 
  county.

* WHEN...From late tonight through late Friday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
7 follow-up statements
040 
WHUS43 KIWX 251503
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1103 AM EDT Thu Aug 25 2022

INZ003-MIZ077-252315-
/O.CON.KIWX.BH.S.0010.220826T0900Z-220827T0900Z/
La Porte-Berrien-
1103 AM EDT Thu Aug 25 2022 /1003 AM CDT Thu Aug 25 2022/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH LATE FRIDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves 3 to 5 feet Friday, subsiding late Friday night. 

* WHERE...In Indiana, La Porte county. In Michigan, Berrien 
  county.

* WHEN...From late tonight through late Friday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
121 
WHUS43 KIWX 251947
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
347 PM EDT Thu Aug 25 2022

INZ003-MIZ077-260400-
/O.CON.KIWX.BH.S.0010.220826T0900Z-220827T0900Z/
La Porte-Berrien-
347 PM EDT Thu Aug 25 2022 /247 PM CDT Thu Aug 25 2022/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH LATE FRIDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  North winds 15 to 25 mph. Waves 3 to 5 feet Friday, subsiding 
  late Friday night.
 
* WHERE...In Indiana, La Porte county. In Michigan, Berrien 
  county.

* WHEN...From late tonight through late Friday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
286 
WHUS43 KIWX 260241
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1041 PM EDT Thu Aug 25 2022

INZ003-MIZ077-261045-
/O.CON.KIWX.BH.S.0010.220826T0900Z-220827T0900Z/
La Porte-Berrien-
1041 PM EDT Thu Aug 25 2022 /941 PM CDT Thu Aug 25 2022/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 AM EDT FRIDAY
THROUGH LATE FRIDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  North winds 10 to 20 mph. Waves 3 to 5 feet Friday, subsiding 
  late Friday night.

* WHERE...In Indiana, La Porte county. In Michigan, Berrien 
  county.

* WHEN...From late tonight through late Friday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
278 
WHUS43 KIWX 260837
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
437 AM EDT Fri Aug 26 2022

INZ003-MIZ077-261645-
/O.CON.KIWX.BH.S.0010.220826T0900Z-220827T0900Z/
La Porte-Berrien-
437 AM EDT Fri Aug 26 2022 /337 AM CDT Fri Aug 26 2022/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves of 2 to 4 feet building to 3 to 5 feet early this morning,
  then diminishing to 2 to 4 feet overnight tonight.

* WHERE...In Indiana, La Porte county. In Michigan, Berrien 
  county.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
741 
WHUS43 KIWX 261527
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1127 AM EDT Fri Aug 26 2022

INZ003-MIZ077-262330-
/O.CON.KIWX.BH.S.0010.000000T0000Z-220827T0900Z/
La Porte-Berrien-
1127 AM EDT Fri Aug 26 2022 /1027 AM CDT Fri Aug 26 2022/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves 3 to 5 feet this afternoon subsiding to 2 to 4 feet
  tonight. 

* WHERE...In Indiana, La Porte county. In Michigan, Berrien 
  county.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
354 
WHUS43 KIWX 261947
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
347 PM EDT Fri Aug 26 2022

INZ003-MIZ077-270400-
/O.CON.KIWX.BH.S.0010.000000T0000Z-220827T0900Z/
La Porte-Berrien-
347 PM EDT Fri Aug 26 2022 /247 PM CDT Fri Aug 26 2022/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  North winds 10 to 20 mph this evening becoming southeast at 10
  mph late tonight. Waves 3 to 5 feet subsiding to 1 to 3 feet. 

* WHERE...In Indiana, La Porte county. In Michigan, Berrien 
  county.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
674 
WHUS43 KIWX 270254
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1054 PM EDT Fri Aug 26 2022

INZ003-MIZ077-270400-
/O.CAN.KIWX.BH.S.0010.000000T0000Z-220827T0900Z/
La Porte-Berrien-
1054 PM EDT Fri Aug 26 2022 /954 PM CDT Fri Aug 26 2022/

...BEACH HAZARDS STATEMENT IS CANCELLED...

Waves have diminished.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Aug 25, 4:04 AM EDT, 31 minutes earlier.

Area forecast discussion, Aug 25, 4:04 AM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
404 AM EDT Thu Aug 25 2022

.SYNOPSIS...
Issued at 400 AM EDT Thu Aug 25 2022

Clouds will increase today as a cold front approaches. This front
will bring isolated to scattered showers and thunderstorms from west
to east today into tonight, with the greatest chances of rain this
evening. Mainly dry weather is expected Friday and Saturday, before
showers and storms become likely again for Monday. Otherwise, it
will become warmer and more humid this weekend, especially by
Sunday when high temperatures are expected to reach the mid to
upper 80s.

&&

.SHORT TERM...(Today and Tonight)
Issued at 400 AM EDT Thu Aug 25 2022

An upper level short wave with decent low level reflection has
allowed for a large area of rain showers with embedded thunderstorms
from central Wisconsin into eastern Iowa. Some backbuilding tendency
has been noted over past few hours across eastern Iowa, likely a
result of a weak westerly low level jet and more favorable
orientation of a pocket of 1000 J/kg of MLCAPE across eastern
Iowa. Some convective enhancement to the responsible short wave is
likely, with earlier indications in radar data of MCV-like
feature with this convection across Wisconsin. This forcing and
precip shield should tend to outrun better instability through
daybreak, but would expect at least a potential of some showers to
survive into far NW Indiana/SW Lower Michigan later this morning.

For early-mid afternoon, the lead convectively enhanced short wave
should tend to weaken as it approaches southeast Lower Michigan, but
then focus will shift upstream to another short wave trough embedded
in the W-NW flow. A narrow instability axis with MLCAPEs in the 1000-
1500 J/kg is expected to nose into northwest Indiana late this
afternoon/early this evening from central IL, with at least a narrow
window of some potential scattered thunderstorm development in
the 22Z-04Z timeframe. Lacking deep layer shear and meager mid
level lapse rates would suggest no organized severe threat, but a
few sub-severe gusts over 30 mph would be possible given what
could be fairly dry subcloud layer initially. Expecting a
diminishment in coverage of showers and thunderstorms as the front
progresses southeast across the area into the late
evening/overnight hours with instability becoming weaker and
increasingly elevated.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 400 AM EDT Thu Aug 25 2022

The cold front will progress southeast across the area on Friday
with main question centering on any lingering precip chances across
southeast third of the area. The stronger mid level lift with the
secondary short wave should largely be exiting the area after 18Z,
although weak lagging low level convergence combined with diurnal
instability and surface based CAPEs on order of 1000-1500 J/kg
may be enough to generate a few isolated showers or storms across
the far southeast. Confidence in this scenario is low however,
given larger scale synoptic support will be slipping to the
southeast. Post-frontal northerly fetch over Lake Michigan will
likely create some hazardous swim conditions for southern Lake
Michigan beaches on Friday.

Cold front clearing the area will result in a period of dry weather
from Friday night through Saturday night, and possibly through the
day Sunday as an upper ridge builds into the western Great Lakes.
Some patchy fog may develop Friday night/early Saturday morning, but
given background low level dry air advection this would probably be
another patchy shallow fog scenario.

Return warm advection will commence later Saturday afternoon into
Sunday as broad southeast Canadian anticyclone shifts east. Guidance
continues to show some subtle but potentially important differences
in mid/upper level height evolution across Mid MS Valley for Sunday
and different ideas on how quickly mid/upper level ridging breaks
down across the southern Great Lakes. 00Z GFS deterministic solution
continues to be an outlier in being aggressive with afternoon
convection Sunday, resulting in quicker dampening of the ridge. This
solution continues to be an outlier without much ensemble support.
Will maintain slight chance PoPs for Sunday at this time, with some
indications of some increase in low level moisture convergence as
southerly low level jet gradually ramps up.

Best chance of showers and storms still appears to be in the later
Sunday night through Monday evening period, as the more pronounced
mid level trough moves across the area. Not expecting severe
weather at this time, given what should be continued marginal
shear profiles, and some questions on Monday as to how much
destabilization can occur. If better surface warming can occur
Monday, a few gusty storms are possible, but locally heavy
downpours would likely be the greater concern given PWATs in the
1.75 to 2.00 range by this time.

In terms of temps, warmer and more humid conditions are anticipated
especially for Sunday and Monday, although confidence in temps is
somewhat lower on Monday due to potential effects of increased
cloud cover/precip.

Precip chances post-Monday night become of lower predictability
given larger spread by this time in upper flow evolution and deeper
moisture likely being suppressed south of the area by Tue-Wed. One
trend in medium range guidance has been to an eastward shift to
stronger upper level trough across southeast Canada, resulting in a
more tempered period of cool/dry air advection toward the end of
the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 129 AM EDT Thu Aug 25 2022

An area of showers and thunderstorms are moving through WI and far
eastern IA early this morning. Forecast soundings at KSBN depict a
dry sub-cloud layer toward dawn which should limit the chance of
rain there. As a result, I'll offer a dry TAF until late this
afternoon with the cold front and associated surface low
approach. There could be thunder, but confidence is low due to
meager lapse rates and instability. Confidence in timing is
medium; wet weather could arrive later.

At KFWA, there is a low chance for patchy ground fog like
yesterday morning. Will continue to handle this with just a text
mention like the previous forecaster. So far, nothing of note on
nearby observations. The rain chance for KFWA looks to be just
outside of this TAF period; medium confidence.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Brown

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 24, 1:31 PM EDT, 15 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
131 PM EDT Wed Aug 24 2022

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-251745-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
131 PM EDT Wed Aug 24 2022 /1231 PM CDT Wed Aug 24 2022/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low chance of thunderstorms Thursday and Thursday night as
well as Sunday through Tuesday. Severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-251745-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
131 PM EDT Wed Aug 24 2022

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low chance of thunderstorms Thursday and Thursday night as
well as Sunday through Tuesday. Severe weather is not expected at
this time.

INZ003-MIZ077-251745-
La Porte-Berrien-
131 PM EDT Wed Aug 24 2022 /1231 PM CDT Wed Aug 24 2022/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low chance of thunderstorms Thursday and Thursday night as
well as Sunday through Tuesday. Severe weather is not expected at
this time.

There is a moderate swim risk on southeast Lake Michigan beaches on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:29 AM EDTSmall Craft AdvisoryIWX43 hr

Nearby

Beach Hazards Statements in Michigan, 2022Beach Hazards Statements in Indiana, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.